Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 27, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 14, 2020, 4:31 PM EDT for Breathitt County, Magoffin County, Kentucky. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 4:31 PM EDT (20:31 UTC)
- Expired
- Aug 14, 2020, 6:43 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Breathitt County, KY, Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 3 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:50 PM EDT | FLASH FLOOD | Dumont, KY | BASEMENT OF HOME FLOODED DUE TO RISING WATER AT HAPPY CHURCH IN JACKSON, KY. |
| Aug 14, 5:35 PM EDT | HEAVY RAIN 2.3 | 1 N Quicksand, KY | MESONET STATION QKSD JACKSON 3 SE. |
| Aug 14, 5:46 PM EDT | FLOOD | Quicksand, KY | SOME PARTS OF KY-1098 HAS STANDING WATER ALONG THEM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746
WGUS53 KJKL 142031
FFWJKL
KYC025-153-142330-
/O.NEW.KJKL.FF.W.0027.200814T2031Z-200814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
431 PM EDT Fri Aug 14 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northwestern Breathitt County in southeastern Kentucky...
Western Magoffin County in southeastern Kentucky...
* Until 730 PM EDT.
* At 431 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Jackson, Copebranch, Noctor, Rock Lick, Vancleve, Wilhurst, War
Creek, Elkatawa, Inverness, Bays, Sewell and Haddix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3755 8323 3743 8330 3741 8354 3743 8355
3761 8351 3768 8328 3767 8326 3769 8325
3770 8321
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
DJ1 follow-up statement
130
WGUS73 KJKL 142243
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
643 PM EDT Fri Aug 14 2020
KYC025-153-142253-
/O.CAN.KJKL.FF.W.0027.000000T0000Z-200814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt KY-Magoffin KY-
643 PM EDT Fri Aug 14 2020
...THE FLASH FLOOD WARNING FOR NORTHWESTERN BREATHITT AND WESTERN
MAGOFFIN COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3755 8323 3743 8330 3741 8354 3743 8355
3761 8351 3768 8328 3767 8326 3769 8325
3770 8321
$$
DJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:18 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 14, 2:18 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 218 PM EDT Fri Aug 14 2020 .UPDATE... Issued at 118 PM EDT FRI AUG 14 2020 Heating is occurring over locations further east of the initial Flash Flood Watch issuance that was for western sections. CIN is eroding and PW is generally expected to increase through the afternoon. Some of this region particularly in portions of the Big Sandy Basin and near the VA have received heavier rain during the past couple of days. With the threat for some training of showers and storms with heavier rainfall rates and slow storm movements generally through late this evening, the Flash Flood Watch has been expanded to include the remainder of the CWA. Other than this, just minor adjustments have been made to hourly grids based on recent observations and trends. UPDATE Issued at 1115 AM EDT FRI AUG 14 2020 Plenty of clouds linger across the region this morning to the east of a mid and upper level trough axis. A circulation/MCV it tracking slowly east northeast near the OH River. Convection producing heavy rain has already been occurring this morning over portions of central KY. Recent mesoanalysis indicates some instability across the with MUCAPE mostly in the 500 to 1000 J/kg range at this point though some CIN remains but is starting to erode from the VA borer toward the Big Sandy region and near and west of I 75 corridor. This align with where showers and some storms are currently occurring. PW remains rather anomalous with the highest PW generally from northeast KY southwest to south central KY and is on the order of about 1.7 or 1.75 inches near the VA border to nearly 2 inches near the I 75 corridor and west. As the mid and upper trough and the circulation/MCV move to the east and northeast slowly today, PW is expected to generally climb into the 1.9 to 2.1 inch areawide today. Even with cloud cover limiting heating, CIN should continue to erode through early to mid afternoon with SBCAPE and MLCAPE expected to generally peak in the 1000 to 1500 J/kg range. Mid level lapse rates should remain rather weak with fairly high freezing levels and warm cloud depth anticipated with thunderstorms that develop. Storm movements will be weak as well there is the potential for slow moving of thunderstorms or some training of storms as well. The greatest threat for heavy rain through evening, with the most persistent area of the highest PW and on the periphery of the MCV and nearer to forcing from the trough, will be across the western and far northern portion of the area during the day today into the evening. Some convective allowing models support rainfall up to 3 inches in a fairly short period being possible across the west or near the northern and western portion of the area today as well. With all of this in mind and in collaboration with surrounding offices, we have issued a Flash Flood Watch for area from Rowan County south to Whitley County through 2 AM EDT on Saturday. As the day progresses, trends will be monitored for the need for any areal or temporal expansions or extensions as the approaching system moves east tonight and into Saturday. UPDATE Issued at 819 AM EDT FRI AUG 14 2020 Forecast is on track, and only minor changes were made to blend in early morning obs. Showers/thunderstorms are still expected to increase today as an upper trough approaches and heating occurs. && .SHORT TERM...(Today through Saturday) Issued at 522 AM EDT FRI AUG 14 2020 An upper level trough extended from the lower Ohio Valley south to the Gulf Coast early this morning, while a stalled frontal boundary was slowly dissolving over KY. Isolated showers/thunderstorms were popping up at times during the night over the JKL forecast area, while there was a greater concentration to our west underneath an upper level low embedded in the trough between KSDF and KEVV. The trough will creep eastward during the short term period. The approaching trough and diurnal trends will favor a peak in activity over our area this afternoon and early evening, and likely POPs were used. An overall decline in precip is expected with loss of heating tonight. The trough axis will pass over on Saturday and be slipping to our east by Saturday night. This will place the best upper level support for precip just to our east and southeast during the prime peak heating on Saturday, and chance POPs were used for our area. Pinpointing when/where deep convection occurs will be problematic. However, conditions will be conducive for locally heavy rainfall today and this evening. Precipitable water will be near 2 inches, forecast sounding profiles show tall and relatively thin CAPE in a warm atmosphere, and flow will remain relatively weak. Isolated flooding potential will need to be monitored should convection become persistent in any location. .LONG TERM...(Saturday night through Thursday) Issued at 400 AM EDT FRI AUG 14 2020 A nice shortwave will be moving over eastern KY and exiting to our east to start the period Saturday night. This pattern will then become more of a longwave trough across the state and points northward for Sunday into Monday, as a deep low resides over the Hudson Bay. Instead of the entire system moving eastward, another shortwave will develop on the backside on Tuesday, affecting much of the state as it continues to dig deeper into the Deep South heading into mid-week. Both the GFS and ECMWF are in fairly good agreement about this system as an upper low forms by late Wednesday and remains nearly stationary over the Central/Lower Mississippi Valley through the end of the weekend. That being said, the result will be somewhat unsettled weather throughout much of the extended period of the forecast, particularly during the peak heating hours. Showers and thunderstorms will be ongoing across much of eastern KY 0Z Sunday with shortwave in place. The GFS and NAM both have this precip exiting overnight with the shortwave, but the ECMWF keeps precip in place across the far east. It won't matter too much though, as by the daytime hours Sunday the lowering heights will usher in a surface cold front that will increase pops again across state throughout the afternoon. The actual front is expected to move eastward and across the CWA by late afternoon/evening. The good news is that with the loss of diurnal heating during this time, the boundary looks too weak to continue to generate convection, so there is good agreement that pops could dissipate as they move across the CWA heading into the first part of the overnight. A possible brief break in the pops is forecast for Sunday night through Monday as the shortwave continues to exit and diminish and we are left with the upper level shortwave but high pressure at the surface. The ECWMF and NBM does have some low end pops along the VA border during the afternoon hours Monday as the exiting system will remain in close enough proximity to result in some diurnally driven convection. These will quickly cease heading into Monday night. Then we begin to pick pops back up again as the shortwave develops across the western portion of the state. These showers/storms could expand eastward into our CWA by Tuesday afternoon/evening, though NBM coverage is not more than isolated in most locations, and quickly diminishes heading into the overnight. That being said, there is some hints from the GFS and ECMWF that some isolated showers/storms may linger into the overnight. Confidence on this was too low to include this far out in the forecast, but will be something to watch. More scattered coverage of pops is then on tap by the following Wednesday afternoon, mainly across the far eastern CWA where SW flow will be deepest even in the jet stream, with a diurnal trend of increasing pops by day and decreasing pops by night expected to remain in place with the shortwave through the rest of the forecast period. With troughing and/or a shortwave impacting the region most of the period, there really won't be much in the way of major airmass shifts. High temperatures should remain in the low to mid 80s throughout the period, with increased humidity. Overnight lows will be in the low 60s, unless clearing takes place, which could drop the temps down a bit more into the upper 50s, especially in the deeper valleys. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 210 PM EDT FRI AUG 14 2020 Conditions varied greatly at the start of the period, from VFR to MVFR and even some IFR where showers and thunderstorms are ongoing or cumulus has recently developed. Coverage of showers and thunderstorms should peak through about 3Z. Most locations will likely be affected by periods of showers or storms through around that point and VCTS has been used initially. A tempo group of a few hours between 18Z and 0Z with TSRA was also used at the TAF sites. Wet conditions/moist lower levels heading into the night will favor fog or low clouds developing, particularly after 6Z, resulting in IFR conditions in most locations overnight with some locations possibly reaching airport minimums for a time toward 12. Gradually improvement is expected during the past few hours of the period with mainly MVFR cigs by the end of the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...JP SHORT TERM...HAL LONG TERM...JMW AVIATION...JP
Hazardous weather outlook, Aug 14, 4:21 PM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 421 PM EDT Fri Aug 14 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-152330- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 421 PM EDT Fri Aug 14 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This evening and Tonight. Showers and thunderstorms with torrential rainfall rates are expected through this evening, posing a threat for instances of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times through the period, especially during afternoon and evening hours. Thunderstorms on Saturday could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall and any instances of flooding. JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 9:10 PM EDT | Areal Flood Advisory | JKL | Elliott | 3 hr |
| Aug 13, 9:21 PM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 91 min |
| Aug 13, 10:02 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan | 110 min |
| Aug 14, 9:45 AM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 18 hr |
| Aug 14, 12:10 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Aug 14, 12:55 PM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 3 hr |
| Aug 14, 2:05 PM EDT | Areal Flood Advisory | JKL | Jackson, Laurel, Pulaski, Rockcastle | 3 hr |
| Aug 14, 2:43 PM EDT | Areal Flood Advisory | JKL | Breathitt, Knott, Leslie, Perry | 4 hr |
| Aug 14, 3:28 PM EDT | Areal Flood Advisory | JKL | Breathitt, Knott, Magoffin | 3 hr |
| Aug 14, 3:57 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 2 hr |
| Aug 14, 4:16 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 3 hr |
| Aug 14, 4:59 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Leslie | 97 min |
| Aug 14, 6:22 PM EDT | Areal Flood Advisory | JKL | Menifee, Montgomery, Morgan, Powell | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.